Alert archive / Washington / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 5, 2010, 4:32 PM PDT for Chelan County, Washington. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2010, 4:32 PM PDT (23:32 UTC)
- Expired
- Aug 5, 2010, 6:00 PM PDT
- In force
- 88 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 135 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WGUS56 KOTX 052332
FFWOTX
WAC007-060100-
/O.NEW.KOTX.FF.W.0003.100805T2332Z-100806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 600 PM PDT
* AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING FROM A THUNDERSTORM
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATTER
CREEK CAMPGROUND...JOHNNY CREEK CAMPGROUND...AND ALPINE LAKES
WILDERNESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...FOREST ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4769 12100 4763 12072 4742 12089 4742 12091
4744 12094 4750 12100 4756 12110 4758 12110
$$
SGB2 follow-up statements
058
WGUS76 KOTX 060018
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
518 PM PDT THU AUG 5 2010
WAC007-060100-
/O.CON.KOTX.FF.W.0003.000000T0000Z-100806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
518 PM PDT THU AUG 5 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHWESTERN CHELAN COUNTY...
AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATTER CREEK
CAMPGROUND...JOHNNY CREEK CAMPGROUND...AND ALPINE LAKES WILDERNESS
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS FOREST ROADS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4769 12100 4763 12072 4742 12091 4744 12094
4750 12100 4756 12110 4758 12110
$$
SGB945
WGUS76 KOTX 060057
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
557 PM PDT THU AUG 5 2010
WAC007-060103-
/O.EXP.KOTX.FF.W.0003.000000T0000Z-100806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
557 PM PDT THU AUG 5 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTHWESTERN
CHELAN COUNTY...
THE PERSISTENT THUNDERSTORM RESPONSIBLE FOR THE HEAVY RAINFALL HAS
TRACKED NORTH OF THE AREA AND NO ADDITIONAL HEAVY RAIN IS EXPECTED.
ALTHOUGH THE RAIN HAS ENDED...DELAYED RUNOFF MAY STILL CAUSE SOME
RISES ALONG SMALL STREAMS DURING THE NEXT HOUR.
LAT...LON 4769 12100 4763 12072 4742 12091 4744 12094
4750 12100 4756 12110 4758 12110
$$
SGBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:35 PM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 5, 2:35 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 235 PM PDT THU AUG 5 2010 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE INLAND NORTHWEST FRIDAY MORNING. A COOLING TREND WILL BEGIN ON FRIDAY AND CONTINUE INTO THE WEEKEND. BY SATURDAY...TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN AVERAGE...AND THE RELATIVELY COOL WEATHER WILL PERSIST INTO EARLY NEXT WEEK. && .DISCUSSION... THIS EVENING AND TONIGHT...AS OF 21Z...THE REMNANTS OF THE UPPER LOW THAT HAS PRODUCED THUNDERSTORMS THE LAST FEW DAYS WAS CENTERED OVER SOUTHWEST BRITISH COLUMBIA. WEAK CONVECTION HAS BEEN ONGOING OVER THE FAR NORTHERN CASCADES TODAY...BUT HAS PRODUCED LITTLE IN THE WAY OF SIGNIFICANT RAIN OR LIGHTNING. LOOK FOR CONTINUED OVER THE NORTHERN CASCADES THROUGH THE EVENING...MAINLY TIED TO THE TERRAIN. IT IS UNLIKELY THAT ANY STORMS WILL REACH WENATCHEE OR CHELAN SINCE THE MID LEVEL FLOW WILL TAKE STORMS OFF THE HIGH TERRAIN TO THE NORTH/NORTHEAST. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE MOUNTAINS OF NORTHEAST WASHINGTON...THE BLUE MOUNTAINS...AND OVER THE PANHANDLE MOUNTAINS THIS EVENING. RUC AND MSAS ANALYSIS SUGGEST THAT THE CONVECTIVE CAP HAS WEAKENED...BUT THERE IS LITTLE SYNOPTIC SUPPORT FOR WIDESPREAD THUNDERSTORMS. SATELLITE IMAGERY SUGGESTS THAT THE BEST VORTICITY ADVECTION IS OVER SOUTHERN IDAHO...IN THE MOUNTAINS NORTHEAST OF BOISE. INCREASED SYNOPTIC SCALE SUPPORT WILL ARRIVE AFTER 09Z...AS A WELL DEFINED UPPER TROUGH OFF THE COAST OF WASHINGTON...TRACKS TOWARD THE COLUMBIA BASIN. THE CENTRAL AND SOUTHERN IDAHO PANHANDLE AS WELL AS FAR SOUTHEAST WASHINGTON WILL PROBABLY HAVE THE BEST CHANCE OF THUNDERSTORMS AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. THE 18Z NAM AND THE 12Z GFS PROG NEGATIVE THETA-E LAPSE RATES BETWEEN 700-500MB...IN THE VICINITY OF A 700MB BAROCLINIC ZONE. IF ANY THUNDERSTORMS FORM OVER THE PALOUSE...CAMAS PRAIRIE...OR IDAHO PANHANDLE EARLY IN THE MORNING...CLOUD BASES WILL BE AT OR ABOVE 10KFT...AND WILL PRODUCE VERY LITTLE SIGNIFICANT RAIN. FRIDAY AND SATURDAY...THE COOLING TREND FOR THE WEEKEND WILL BEGIN ON FRIDAY AS A WEAK COLD FRONT PUSHES THROUGH THE INLAND NORTHWEST ON FRIDAY MORNING. AFTER SEVERAL DAYS OF THUNDERSTORMS...THE CASCADES WILL EXPERIENCE A MORE STABLE...MARINE AIR MASS. LOCALLY BREEZY CONDITIONS WILL DEVELOP ALONG THE EAST SLOPES OF THE CASCADES AS COOLER AIR FROM WESTERN WASHINGTON SPILLS THROUGH THE MOUNTAIN GAPS. ISOLATED THUNDERSTORMS IN THE SPOKANE FORECAST AREA WILL BE LIMITED TO MOUNTAINS OF THE IDAHO PANHANDLE. EVEN COOLER AIR WILL ARRIVE ON SATURDAY AS A REINFORCING SHOT OF MARINE AIR SPILLS INTO THE REGION WITH ANOTHER PROGRESSIVE SHORTWAVE TROUGH. THERE SHOULD BE ENOUGH COOL AIR ALOFT TO SUSTAIN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ALONG THE CANADIAN BORDER. THE NAM AND GFS ARE IN GOOD AGREEMENT WITH THE GENERATION OF CONVECTION IN THE MOUNTAINS AROUND MAZAMA...REPUBLIC...AND PRIEST LAKE. /GKOCH SUNDAY THROUGH TUESDAY...OVERALL...MODELS REMAIN IN DECENT AGREEMENT THROUGH THE PERIOD THAT A MEAN TROUGH REMAINS FIXED OVER THE REGION ALLOWING A SERIES OF WEAK SHORTWAVES PASS THROUGH THE REGION. ONE WAVE WILL MOVE THROUGH SUNDAY...A SECOND MONDAY...THEN A THIRD TUESDAY. THE TIMING AND STRENGTH OF SUNDAY'S WAVE IS WELL AGREED UPON VIA MEDIUM-RANGE MODELS...HOWEVER THE STRENGTH AND TIMING OF THE LATTER WAVES STILL HOLD SOME UNCERTAINTY. FOR SUNDAY AND MONDAY...THE SHORTWAVES WILL MAINLY PASS THROUGH NORTHERN WA/SOUTHERN BC SO POPS AND/OR CHANCE FOR SHOWERS/THUNDERSTORMS WILL FOCUS ACROSS MY NORTHERN MTN ZONES (MAINLY NORTH OF HIGHWAY 2). BY TUESDAY...THERE ARE SOME MODEL SOLUTIONS...PARTICULARLY THE EUROPEAN AND CANADIAN...THAT SUPPORT A MUCH DEEPER...STRONGER SHORTWAVE PASSAGE. WHILE THESE SOLUTIONS LACK SUPPORT FROM THE GFS/GEFS MEAN...IT DEFINITELY BEARS WATCHING FOR THESE SOLUTIONS WOULD SUPPORT AT LEAST MENTION OF THUNDERSTORMS ACROSS ALL LOCATIONS. ATTM...HAVE INTRODUCED POPS INTO PORTIONS OF THE WEST PLAINS AND PALOUSE SOUTHWARD INTO THE BLUE MTNS...BUT WILL HOLD OFF ON THE WESTERN AND LOWER COLUMBIA BASIN UNTIL MORE CONFIDENCE IS ACHIEVED IN THE MODEL DATA. WEDNESDAY AND THURSDAY...THE LONGWAVE PATTERN BECOMES HIGHLY AMPLIFIED AS A RIDGE BUILDS INTO SOUTHERN ALASKA (ALONG 140W) AND TROUGH CENTERS DOWN THE CONTINENTAL DIVIDE. THERE IS OVERWHELMING AGREEMENT AMONGST THE MEDIUM RANGE MODELS ON THE EVOLUTION OF THE AMPLIFIED FLOW...HOWEVER WHETHER THE RIDGE CAN BUILD FAR ENOUGH INLAND TO DOMINATE THE INLAND NW OR REMAIN WELL OFF THE COAST WITH AN UNSEASONABLY COOL TROUGH IS THE FORECAST CHALLENGE. THE GEM...00Z EC...ECMWF ENS MEAN...AND NAEFS MEAN... WOULD SUPPORT THE LATTER...OR COOLER SOLUTION. ON THE OTHER END OF THE SPECTRUM...THE 12Z GFS...GEFS MEAN...AND TO SOME DEGREE 12Z ECMWF... SUPPORT A SLIGHTLY EASTWARD NUDGE OF THE NORTHERLY JET AND WARMER CONDITIONS. OUTSIDE THE 12Z ECMWF WHICH NOW DELAYS THE COOLER TROUGH UNTIL FRIDAY...THE ECMWF HAS PORTRAYED BETTER RUN TO RUN CONSISTENCY AND HAVE TREND THE FORECAST IN THIS DIRECTION. THIS RESULTS IN INCREASING THUNDER CHANCES INTO THURSDAY AS A DEEPER WAVES PENETRATES THE INLAND NW FROM THE NORTH BUT FOR NOW...HAVE HELD OFF ON ANY DRASTIC COOLING UNTIL FRIDAYN DUE TO THE SUBTLE CHANGES THAT CAME WITH THE 12Z MODEL SUITE. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW NORMAL. /SB && .AVIATION... FAIRLY LOW CONFIDENCE SET OF TAFS FOR THE SPOKANE...PULLMAN...AND LEWISTON AREAS. WE WILL BE MONITORING THE DEVELOPMENT OF THUNDERSTORMS OVER NORTHEAST OREGON. 12Z GFS SUGGESTS DEVELOPS MORE INSTABILITY AND THUNDERSTORMS BETWEEN 00Z-06Z OVER NORTHEAST OREGON...WHICH TRACK INTO LEWISTON/PULLMAN AROUND 03Z. THE 12Z NAM IS MUCH LATER WITH THE BULK OF THE THUNDERSTORM ACTIVITY AFTER 10Z. I PREFER THE INSTABILITY FORECAST OF THE GFS...BUT THE MODEL MAY BE TOO AGGRESSIVE WITH THE STORMS TRACKING INTO THE CAPPED ENVIRONMENT OF SOUTHEAST WASHINGTON. AMENDMENTS ARE LIKELY AS WE CONTINUE TO MONITOR SATELLITE/RADAR TRENDS. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 64 88 60 82 57 80 / 10 10 10 10 10 10 COEUR D'ALENE 59 87 57 81 55 79 / 20 20 10 10 10 20 PULLMAN 55 87 52 82 51 79 / 30 30 10 10 10 10 LEWISTON 66 94 62 89 61 88 / 30 30 10 10 10 10 COLVILLE 58 94 55 85 54 83 / 20 10 10 20 20 30 SANDPOINT 55 84 54 80 53 77 / 20 20 10 10 10 20 KELLOGG 60 83 56 79 54 77 / 30 20 20 10 10 10 MOSES LAKE 61 93 60 87 58 85 / 10 10 0 0 0 10 WENATCHEE 67 91 65 84 62 83 / 10 10 0 10 10 10 OMAK 60 93 59 86 56 85 / 20 10 0 20 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Aug 5, 5:38 AM PDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 538 AM PDT THU AUG 5 2010 IDZ001>004-026-027-WAZ031>038-041>044-061245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 538 AM PDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in Washington, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.